Alert archive / Nebraska / Severe Thunderstorm Warnings in 2008

Severe Thunderstorm Warning 148, NWS North Platte, NE

June 16, 2008Chase County, Nebraska

NWS North Platte, NE issued this severe thunderstorm warning at Jun 16, 2008, 3:43 AM MDT for Chase County, Nebraska. It was in force for 62 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jun 16, 2008, 3:43 AM MDT (09:43 UTC)
Expired
Jun 16, 2008, 4:45 AM MDT
In force
62 min
Issued by
NWS North Platte, NE
Area
Storm-based polygon

County Chase County, NE

The radar

The Goodland radar (KGLD), 120 km from the middle of the area, began a volume at 09:44 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 16, 4:00 AM MDTTSTM WND DMG5 Nw Lamar, NEEIGHT POWER POLES WERE REPORTED BROKEN OFF DUE TO STRONG WINDS 5 MILES NORTHWEST OF LAMAR IN RURAL CHASE COUNTY.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 17 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Denver, CO (KDNR), launched 00:00Z, 9.7 hours before the alert went out and 129 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Denver, CO at 00:00Z on 2008-06-16Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 19 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Denver, CO at 00:00Z on 2008-06-16The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 17 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
19 J/kg
Mixed-layer CIN
-52 J/kg
Mixed-layer LCL
4144 m above ground
0-6 km bulk shear
40 kt
0-1 km storm-relative helicity
17 m²/s²
0-3 km storm-relative helicity
77 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KLBF 160944
SVRLBF
NEC029-161045-
/O.NEW.KLBF.SV.W.0148.080616T0943Z-080616T1045Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE NORTH PLATTE NE
343 AM MDT MON JUN 16 2008

THE NATIONAL WEATHER SERVICE IN NORTH PLATTE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  CHASE COUNTY IN SOUTHWEST NEBRASKA...
  THIS INCLUDES THE CITY OF IMPERIAL...

* UNTIL 445 AM MDT

* AT 339 AM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL.  THIS
  STORM WAS LOCATED 14 MILES NORTHWEST OF LAMAR...OR 7 MILES
  NORTHEAST OF HOLYOKE...AND MOVING SOUTHEAST AT 37 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  LAMAR BY 400 AM MDT...
  8 MILES SOUTHWEST OF CHAMPION BY 425 AM MDT...

LAT...LON 4034 10195 4034 10204 4035 10206 4047 10206
      4048 10205 4069 10206 4069 10149 4034 10149
      4033 10194
TIME...MOT...LOC 0943Z 313DEG 32KT 4064 10218

$$

KAR
2 follow-up statements
000 
WWUS53 KLBF 161005
SVSLBF

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
505 AM CDT MON JUN 16 2008

NEC029-161045-
/O.CON.KLBF.SV.W.0148.000000T0000Z-080616T1045Z/
CHASE NE-
405 AM MDT MON JUN 16 2008

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 445 AM MDT
FOR CHASE COUNTY...

AT 403 AM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE HAIL.
THIS STORM WAS LOCATED 6 MILES SOUTH OF LAMAR...OR 16 MILES EAST OF 
HOLYOKE...MOVING SOUTHEAST AT 35 MPH.

THE SEVERE THUNDERSTORM WILL BE NEAR...
  9 MILES SOUTHWEST OF CHAMPION BY 425 AM MDT...

LAT...LON 4034 10195 4034 10204 4035 10206 4047 10206
      4048 10205 4068 10206 4069 10203 4065 10149
      4034 10149 4033 10194
TIME...MOT...LOC 1005Z 311DEG 30KT 4048 10200

$$

KAR
000 
WWUS53 KLBF 161042
SVSLBF

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
541 AM CDT MON JUN 16 2008

NEC029-161051-
/O.EXP.KLBF.SV.W.0148.000000T0000Z-080616T1045Z/
CHASE NE-
441 AM MDT MON JUN 16 2008

...THE SEVERE THUNDERSTORM WARNING FOR CHASE COUNTY WILL EXPIRE AT
545 AM CDT/445 AM MDT/...

THE THUNDERSTORM WHICH PROMPTED THE WARNING FOR CHASE COUNTY HAD 
WEAKENED AND MOVED SOUTHEAST OUT OF THE COUNTY. SEVERE WEATHER IS NO 
LONGER EXPECTED. 

LAT...LON 4034 10195 4034 10204 4035 10206 4047 10206
      4048 10205 4068 10206 4069 10203 4065 10149
      4034 10149 4033 10194
TIME...MOT...LOC 1041Z 311DEG 30KT 4028 10170

$$

KAR

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS North Platte, NE wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 16, 2:06 AM MDT, 1 hour 37 minutes earlier.

Area forecast discussion, Jun 16, 2:06 AM MDT, 1 hour 37 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NORTH PLATTE NE
306 AM CDT MON JUN 16 2008

.SYNOPSIS...

UPR LVL RIDGE AXIS EXTENDS NORTH TO SOUTH OVER THE ROCKIES...WITH
A BROAD BELT OF CYCLONIC FLOW OVER THE EASTERN CONUS. A 90 KT UPR
LVL JET RESIDES OVER THE CENTRAL PLAINS...WITH RRQ AND AREA OF UPR
LVL DIVG SITUATED OVER THE CENTRAL HIGH PLAINS. THIS COMBINED WITH
UPSLOPE EASTERLY FLOW RESULTED IN SFC BASED THUNDERSTORMS OVER
WY/NEB PANHANDLE DURING SUNDAY AFTERNOON. THESE STORMS HAVE
DISSIPATED AS THE BOUNDARY LAYER STABILIZED...BUT A RENEWED AREA
OF ELEVATED THUNDERSTORM ACTIVITY HAS DEVELOPED OVER WESTERN NEB
WITHIN A ZONE OF LOW/MID LVL FRONTOGENESIS /EVIDENT BY STRONG
UNIDIRECTIONAL SHEAR PROFILES OBSERVED IN AREA PROFILERS/.

&&

.DISCUSSION...

700 MB FGEN AND WEAK ISENTROPIC UPGLIDE ON THE 310K SFC /ALIGNED
FROM ROUGHLY KAIA/KSNY TO KBBW/ ARE FCST TO PERSIST INTO EARLY
MONDAY AFTERNOON...WHICH WILL FAVOR CONTINUED SHOWER/EMBEDDED
THUNDERSTORM ACTIVITY. THIS WILL ALSO RESULT IN WIDESPREAD CLOUD
COVER...LEADING TO COOLER DAYTIME HIGHS THAN PREVIOUSLY ANTICIPATED.
SHORT TERM MODEL GUIDANCE ALSO FCSTS SFC HIGH PRESSURE TO BE
CENTERED FURTHER WEST THAN PAST RUNS /NOW EXPECTED OVER EASTERN
NEB/. THIS APPEARS TO PREVENT STRONG INFLUX OF LOW LVL MOISTURE ONTO
THE HIGH PLAINS...AND INHIBITS BOUNDARY LAYER DESTABILIZATION. FOR
THIS REASON...PULLED THE SMALL POPS FOR MONDAY AFTERNOON OVER FAR
WESTERN NEB/EASTERN PANHANDLE. LOW CLOUDS ARE THEN FCST TO PERSIST
INTO MONDAY NIGHT...WHICH SHOULD KEEP OVERNIGHT LOWS SLIGHTLY ABOVE
NORMAL. LACK OF SYNOPTIC/MESOSCALE DESTABILIZATION PROCESSES
MONDAY NIGHT...ALONG WITH LIMITED ELEVATED INSTABILITY SUGGESTS
DECREASING CHANCES FOR NOCTURNAL CONVECTION.

THE NAM SHOWS A MID LVL WAVE MOVING AROUND THE ROCKIES RIDGE AND
CROSSING NEB TUESDAY MORNING/AFTERNOON. THIS WAVE APPEARS TO FOCUS
CONVECTION OVER THE NORTHEAST PORTION OF THE CWA. HOWEVER...THE
TIMING AND LOCATION OF THIS WAVE BY THE GFS IS SLIGHTLY
DIFFERENT...LEADING TO FCST UNCERTAINTY WITH REGARD TO
SHOWER/THUNDERSTORM POTENTIAL OVER NORTHERN NEB ON TUESDAY. FOR
THIS REASON...WILL HOLD OFF INTRODUCING HIGHER POPS.
OTHERWISE...PARTIAL CLOUDINESS IS AGAIN EXPECTED ON TUESDAY OVER
THE EASTERN HALF OF THE CWA...WHICH WILL LIMIT HIGH TEMPERATURES
TO THE MID/UPR 70S. MOIST LOW LVL ISENTROPIC UPGLIDE TUESDAY NIGHT
WILL LIKELY RESULT IN SHOWERS/THUNDERSTORMS ACROSS MAINLY THE
WESTERN HALF OF THE CWA.

SOUTHEASTERLY UPSLOPE FLOW CONTINUES WEDNESDAY AFTERNOON...WITH
SLIGHTLY BETTER RETURN OF LOW LVL MOISTURE DEPICTED BY THE GFS. IT
APPEARS THAT ANY AFTERNOON CONVECTION WILL BE CONFINED OVER FAR
WESTERN COUNTIES...LIKELY INITIATING OVER WY/PANHANDLE SINCE
BOUNDARY LAYER DESTABILIZATION IS NOT FCST TO BE VERY STRONG OVER
WESTERN NEB. MID LVL LAPSE RATES AND DEEP LAYER SHEAR ARE FCST TO BE
STRONG...SO SVR THUNDERSTORMS ARE NOT OUT OF THE QUESTION. GFS AND
ECMWF THEN FCST A MODERATELY STRONG MID LVL S/W TROUGH MOVING
EAST/SOUTHEAST TOWARDS THE CENTRAL PLAINS WEDNESDAY NIGHT. LOW LVL
WAA INCREASES IN RESPONSE TO THE APPROACHING MID LVL
DISTURBANCE...WHICH WOULD FAVOR GREATER THUNDERSTORM COVERAGE.
THUS...BUMPED UP POPS ACCORDINGLY. STRONG LOW/MID LVL WAA CONTINUES
TO FOCUS SHOWERS/THUNDERSTORMS ACROSS THE EASTERN HALF OF THE CWA
THROUGH EARLY THURSDAY AFTERNOON. DUE TO UNCERTAINTY IN THE EXACT
TIMING/EVOLUTION OF THIS NEXT WAVE...WILL NOT MODIFY POPS TOO MUCH
AFTER 18Z THURSDAY...ESPECIALLY SINCE GFS APPEARS TO SUFFER GREATLY
FROM CONVECTIVE FEEDBACK BEGINNING 00Z FRIDAY.

&&

.AVIATION...

MID LEVEL DISTURBANCE CURRENTLY CROSSING THE WESTERN NEBRASKA
PANHANDLE WILL CONTINUE TO PROVIDE FOR SCATTERED SHOWERS AND
THUNDERSTORMS TO THE SOUTHERN SANDHILLS INTO SWRN NEBRASKA TIL 16Z.
CURRENT RADAR TREND INDICATE NEED FOR AT LEAST A TEMPO -SHRA FM 08Z
THROUGH 14Z FOR TAF SITE KLBF. DRIER AIR BLW 800 MB INDICATES WIND
GUSTS TO 35KTS MAY ACCOMPANY THE SHOWERS OR THUNDERSTORMS. VFR CIGS
TO PREVAIL THROUGH 06Z TUESDAY OF THE TAF PERIOD. KVTN WILL REMAIN
NORTH OF SHOWER ACTIVITY WITH ONLY SCT-BKN120. SFC WINDS TO VEER TO
THE SOUTHEAST BY 15Z AND REMAIN NEAR 14009KT WITH LIMITED GUST
POTENTIAL.

&&

.LBF WATCHES/WARNINGS/ADVISORIES...NONE.
&&

GARNER/ROBERG
Hazardous weather outlook, Jun 15, 2:32 PM MDT, 13 hours 11 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NORTH PLATTE NE
332 PM CDT SUN JUN 15 2008

NEZ004>010-022>029-035>038-056>059-069>071-094-162045-
SHERIDAN-EASTERN CHERRY-KEYA PAHA-BOYD-BROWN-ROCK-HOLT-GARDEN-
GRANT-HOOKER-THOMAS-BLAINE-LOUP-GARFIELD-WHEELER-ARTHUR-MCPHERSON-
LOGAN-CUSTER-DEUEL-KEITH-PERKINS-LINCOLN-CHASE-HAYES-FRONTIER-
WESTERN CHERRY-
332 PM CDT SUN JUN 15 2008 /232 PM MDT SUN JUN 15 2008/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WESTERN AND
NORTH CENTRAL NEBRASKA.

.DAY ONE...TONIGHT.

THUNDERSTORM DEVELOPMENT WILL BE POSSIBLE LATE TONIGHT ACROSS
WESTERN NEBRASKA...MAINLY ALONG AND WEST OF HIGHWAY 83. SEVERE
WEATHER IS NOT ANTICIPATED DUE TO LIMITED INSTABILITY.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

MOISTURE WILL REMAIN IN PLACE THROUGH FRIDAY. AS A SERIES OF
DISTURBANCES TOP AN UPPER LEVEL RIDGE ACROSS THE CENTRAL AND
NORTHERN ROCKIES AND MOVE ACROSS THE PLAINS...A CHANCE OF
THUNDERSTORMS WILL EXIST EACH DAY. ALTHOUGH THE SEVERITY OF THE
THUNDERSTORMS IS UNCERTAIN AT THIS TIME...THE THUNDERSTORM
COMPLEXES WILL BE MOST FAVORABLE FOR CONTAINING HEAVY RAINFALL.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED THROUGH TONIGHT.

&&

THIS PRODUCT IS NOW AVAILABLE...ALONG WITH OTHER WEATHER...
HYDROLOGICAL AND CLIMATE INFORMATION...AT
HTTP://WWW.CRH.NOAA.GOV/LBF(ALL LOWERCASE)

13

Nearby

Severe Thunderstorm Warnings in Nebraska, 2008Every severe thunderstorm warning in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.